Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the problem of linearization
for state-dependent delay differential equations

Authors: Kenneth L. Cooke and Wenzhang Huang
Journal: Proc. Amer. Math. Soc. 124 (1996), 1417-1426
MSC (1991): Primary 34K20
MathSciNet review: 1340381
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The local stability of the equilibrium for a general class of state-dependent delay equations of the form

\begin{displaymath}\dot x(t)=f\left(x_t, \int^0_{-r_0}\,d\eta(s)g(x_t(-\tau(x_t)+s))\right)\end{displaymath}

has been studied under natural and minimal hypotheses. In particular, it has been shown that generically the behavior of the state-dependent delay $\tau$ (except the value of $\tau)$ near an equilibrium has no effect on the stability, and that the local linearization method can be applied by treating the delay $\tau$ as a constant value at the equilibrium.

References [Enhancements On Off] (What's this?)

  • [1] W. G. Aiello, H. I. Freedman, and J. Wu, Analysis of a model representing stage-structured population growth with state-dependent time delay, SIAM J. Appl. Math. 52, 1992, 855--869. MR 93j:92025
  • [2] W. Alt, Periodic solutions of some autonomous differential equations with variable time delay, Lecture Notes in Mathematics, Vol. 730, Springer-Verlag, 1979. MR 80i:34118
  • [3] J. Belair, Population models with state-dependent delays, In Mathematical Population Dynamics (O. Arino, D. E. Axelrod, and M. Kimmel, Eds.), Marcel Dekker, Inc., New York-Basel-Hong Kong, 1991, 165--176.MR 94e:92022
  • [4] S. P. Blythe, R. M. Nisbet, and W. S. C. Gurney, The dynamics of population models with distributed maturation periods, Theor. Pop. Biology 25, 1984, 289--311.MR 85h:92030
  • [5] K. L. Cooke, Functional differential equations: some models and perturbation problems, In Differential Equations and Dynamical Systems (J. K. Hale and J. P. LaSalle, Eds.), Academic Press, New York, 1967. MR 36:5461
  • [6] K. L. Cooke and W. Huang, A theorem of George Seifert and an equation with state-dependent delay, In Delay and Differential Equations (A. M. Fink, R. K. Miller, and W. Kliemann, Eds.), World Scientific, Singapore, 1992, 65--77. MR 93d:34128
  • [7] J. A. Gatica and P. Waltman, Existence and uniqueness of solutions of a functional differential equation modeling thresholds, Nonlinear Analysis T.M.A. 8, 1984, 1215--1222. MR 86h:34080
  • [8] J. K. Hale, Theory of Functional Differential Equations, Springer-Verlag, New York, 1977. MR 58:22904
  • [9] F. C. Hoppensteadt and P. Waltman, A flow mediated control model of respiration, In Some Mathematical Questions in Biology, Vol. 12, Lectures on Mathematics in the Life Sciences, 1979, 211--218. MR 82k:92026
  • [10] Y. Kuang and H. L. Smith, Slowly oscillating periodic solutions of autonomous state-dependent delay equations, IMA Preprint Series #754, Minneapolis, 1990.
  • [11] J. A. J. Metz and O. Diekmann, The Dynamics of Physiologically Structured Populations, Lecture Notes in Biomathematics 68, Springer-Verlag, 1986. MR 88b:92049
  • [12] H. L. Smith, Threshold delay differential equations are equivalent to FDE's, preprint.
  • [13] H. L. Smith, Reduction of structured population models to threshold-type delay equations and functional differential equations: a case study, Math. Biosci. 113 (1993), 1--23. MR 93k:20054

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 34K20

Retrieve articles in all journals with MSC (1991): 34K20

Additional Information

Kenneth L. Cooke
Affiliation: Department of Mathematics, Pomona College, Claremont, California 91711

Wenzhang Huang
Affiliation: Department of Mathematics, University of Alabama in Huntsville, Huntsville, Alabama 35899

Received by editor(s): December 3, 1993
Additional Notes: The first author’s research was supported in part by NSF grant DMS 9208818
The second author’s research was supported in part by NSF grant DEB 925370 to Carlos Castillo-Chavez and by the U.S. Army Research Office through the Mathematical Science Institute of Cornell University
Communicated by: Hal L. Smith
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society